The Lupus Forum banner

1 - 13 of 13 Posts

·
Registered
Joined
·
416 Posts
Discussion Starter #1
While researching proteinuria, I learned opiate's and their derivitives, which includes hydrocodone, can lead to proteinuria. Because the protein level in my urine isn't that high, I am now wondering if the hydrocodone may have contributed to the problem. The only way to find out is to go off hydrocodone, but I can't function without a pain med of equal effectiveness. Does anyone have any recommendations for meds I could try in place of hydrocodone? Ultram, Ultracet, Darvocet and prescription NSAIDS have been ruled out already by trial and error. Any ideas would be much appreciated.

Barb
 

·
Registered
Joined
·
14,661 Posts
Hello Barb! :)
I wouldn't bother to change meds, just keep an eye on urine protein levels and relevant changes in bloods as well as any suspicous signs like blood pressure and swelling
Slight protein loss is very common in lupus and might be intermittent.

:)
Clare
 

·
Registered
Joined
·
416 Posts
Discussion Starter #3
Hi Clare,

Thank you for the feedback. I really appreciate it. I guess I still hope to find things I can do on my own to improve my situation (pain, overall health.) Hydrocodone helps ease the pain immensely but I'm concerned about the consequences of long term use, including dependence, which may already be present.

Barb
 

·
Moderator
Joined
·
11,409 Posts
Hi Barb,
Here is a thread you might like to look at.

http://www.thelupussite.com/forum/showthread.php?t=48968

Chronic pain is always there. Good pain control is keeping ahead of it, not chasing it down. With proper pain control it helps during the day and get a good nights sleep. When a person doesn't get good sleep, then the pain goes out of control.

Take care,
Lyn
 

·
Registered
Joined
·
416 Posts
Discussion Starter #5
Hi Lyn,

I have read all of that stuff a few times but I'm still concerned. I have noticed the hydrocodone doesn't work as well as it used to (increased tolerance) and I have noticed a physical dependence in that I get really sick feeling, with intense pain in every cell of my body, as each dose wears off. For years I was able to manage the pain with aerobic exercise, yoga, etc. I'm not able to do those things right now so I'm completely dependent on hydrocodone for pain management and I don't like how things are evolving. Part of the problem may be that hydrocodone is the only medication I'm prescribed currently and that I need other meds. So many meds have been ruled out already because of serious side effects --- sharp, stabbing stomach and/or chest pain, crushing chest pain, heart flip flopping, and movement disorders.

Barb
 

·
Registered
Joined
·
416 Posts
Discussion Starter #6
My concern about hydrocodone may be resolved --- my GP refuses to continue to prescribe it and my rheumatologist refuses to start prscribing it. I need a tab every 4 to 6 hours to manage my pain so I don't know what I'm going to do.

Was prescribed Plaquenil and Gabapentin today but both have serious side effects like the side effects I have experienced from other drugs in the past so I don't know whether I even want to try them.

Barb
 

·
Administrator
Joined
·
10,179 Posts
Hi Barb,

No wonder you were in so much pain, nothing was being given to you to control the disease itself. Plaquenil is the first line defense for Lupus. Most of us experience little to no side effects from it at all. It will take some time for it to kick in though. In my case it was 6 months.

Gabapentin has helped my daughter with some of her pain issues. She does experience some side effects but feels they are worth the relief she gets taking it.

Each drug is different and we all react differently. I would try to keep an open mind and follow the doctors suggestion. You might get lucky this time.

Take care,
Lazylegs
 

·
Pollianna
Joined
·
485 Posts
Hi Barb, have written on yr other thread. I am only 6 weeks into the Plaq and it's already working for me. The side effects for me were minimal, slight nausea if that. Best side effect of all, no appetite :lol:

I love Plaquinel , lol I think at this stage if the drug co employed me I would make them a fortune. I read in the Lupus book that the Doc was fuming about the nonesense talked about Plaq and retinal damage drove him nuts. He said it's so rare and compared tot he nasties that other drugs produce it's amazing in it's safety. In all his yrs of practice he said there's never been one reported cae of someone going blind as a result of this drug.

Just found this link on the other drug. One thing I would be wary of is taking two drugs with the potential of retinal accumulation? Seems a silly thing to double a patients chances of getting the same side effect

Gabapentin should be used carefully in patients with renal impairment due to possible accumulation and toxicity.

http://en.wikipedia.org/wiki/Gabapentin
 

·
Registered
Joined
·
4,444 Posts
I think you need to give the prescribed drugs a good faith effort. Especially the plaquenil; it's probably safer to take than most over the counter pain medications much less the prescription ones. You've been fighting to get a better diagnosis and treatment for yourself and now that it's been offered... I think it would be pretty bad for you to not try the new medications.

As for going off your other prescription pain med since it's no longer being prescribed - I would at least discuss with your prescribing doctor how to decrease it and get a precise schedule for how to do that. Withdrawal effects could be a serious problem for you if you don't follow a careful schedule...
 

·
Registered
Joined
·
416 Posts
Discussion Starter #10
Pollianna, thank you for the reassurance.

Maia, I filled the prescription for Plaquenil, but don't plan to fill the prescription for the gabapentin until I know how the Plaquenil affects me. Part of my concern is due to the fact I have had psoriasis or eczema since I was a child. I don't know which it is because I was so young when it developed and I have found ways to manage it on my own, with over-the-counter products, so no dermatologist has been involved. Problems with my skin have been getting steadily worse over the past three years, getting unbearable. My GP thinks I have seborrheic dermatitis now as well. I also have a malar rash. With so much going on with my skin right now, diagnosing psoriasis or eczema will be very difficult. If you have psoriasis, you aren't supposed to take Plaquenil because it can cause serious problems. So, with a history of intense reactions to a long list of drugs and possible psoriasis in my background, taking Plaquenil will be truly scary for me. Also, I already have a retina problem in one eye as well, so another reason to be concerned.

Barb
 

·
Registered
Joined
·
1,999 Posts
Hi Barb,
I have been on gabapentin since 1996 and while have not taken it for pain control of arthritis, find it helps the "isms" calm down. I take it to control migraines.
I am one of the few for whom plaquenil was not a good drug. It led to major migraines and once I quit it, they slowed WAY down. I had one migraine that lasted for 4 1/2 months. I am down to 6 or so a year now. Hopefully it will not increase the migraines.

Because I have asthma, I am a bit more limited in what I can take for NSAIDS. Some of them can increase asthma problems. I have taken Oruvail/ketoprofen for years now and find it helps immensely. Another thing that my rheumy asked I include is glucosamine/chondroitin/MSM. I can really feel a difference if I don't take this. Almost as much relief as the nsaid and in some ways more with knee and back pain.

Give the drugs a chance to work. Check with your doctor and see if it could help to take the glucosamine/...
Sally
 

·
Registered
Joined
·
416 Posts
Discussion Starter #12
Hi Sally,

I took various NSAIDS for many years but I can't say I experienced much benefit from them, finally had to quite taking them because of intense stomach pain and/or heart flip-flopping and/or coffee colored urine. I also took glucosamine for a two or more years, including the combination you mention, but I never experienced any benefit from that either. I am glad they are working for you though --- they are much safer that most other meds (and cheaper)

Barb
 

·
Pollianna
Joined
·
485 Posts
I do agree with Maia. We have to try. I got intensely upset when the rheumy didn't want to see me for 18 months but I should have trusted him. I'm doing great on the Plaq.

It can be hard to trust when weve taken so long to get to the right person but what choice do we have. I would also take the other drug but would point out that renal toxicity is implicated in both and ask them to explain.They didn't give the drugs for nothin and you might get some benefit from both.

Whatever you do Barb do percivere with the plaq. I have a very low body fat thinking maybe the smaller you are the quicker it works?.

xxP
 
1 - 13 of 13 Posts
Top